How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

medication advice

Resolved Question:

Hello there.I have had a severe anxiety disorder for many years but it was succsesfully treated with ssris and snri.I cureently off medication
and want to ask i have been on lustral;prozac and paxil and effexor and strated each time at a low dose i never got any panic as side effects at the start but after being on effexor a year i came off it and restaerted it 2 months later and at 37.5 start dose i never got a problem but then after 2years i came off it again thrn stated it a month later but got severe panic attacks so i had to stop the treatment the same happened with lustral afte a few years i coul;dnt go back on it.Iam currently thinking off going on cymbalta starting at a very low dose what do you think my chances are off not having panic side effects and it kicking without a problem since all the others were intally ok?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 7 years ago.
Hi there,

Welcome to Just answer !

Well,let me explain to you why you have developed panic attacks , later on , after having initial period of good response to the mentioned drugs. You see, the drugs you have been placed upon such as prozac(fluoxetine) , paxil ( paroxetine), lustral(sertraline), all belong to the same SSRI group of anti depressants, and many a times after a long period of use , body develops resistance against the anti depressants , and thereby the efficacy of these drugs gets reduced , plus side effects may start appearing. So, when such a thing happens , like it happened in your case , then , the SSRI anti depressant is withdrawn and a different anti depressant from the same group or a different group is tried.

As far as effexor is concerned , which belongs to snri anti depressants ,it also became tolerant ,that is the system developed resistance to it also , as a result after a long period of use , its, efficay got reduced, and panic attacks appeared .

Now, as far as using cymbalta that is duloxetine is concerned , it is an SNRI anti deprssant , and i am quite sure it will have a good controlling effect over the anxiety symptoms , but , like effexor and SSRI anti depressants , it also stands at a risk of becoming tolerant , and therby its efficacy can be reduced . So , i suggest that along with the use of Cymbalta which is to be taken at night single dose , you shall also start on 1 anti anxiety drug such as Buspar or Klonopin and i am sure this combination of cymbalta and klonopin (or buspar), will suit you just fine.

I suggest you discuss this regime with your doctor and get started on it .

I wish you best of health.

I hope my answer serves yor query according to your satisfaction.

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.


Dr. Kaushik and 2 other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.
k so what i meant is the actual drig itself triggerd a panic attack after 2years off use.So also what are my chances of getting intail dose panic attacks from cymbalyta while its still new to me because knlopin only lasts a few months then becomes useless.After i changed to a new srri it wotked like a new druig so iam hoping cymbalta will be as new also.
Expert:  Dr. Kaushik replied 7 years ago.
<p>Well, yes cymbalta will act as a new drug only , and will take care of your symptoms , but it is not necessary that like other drugs this cymbalta will also trigger a panic attack , as it is not possible to predict this , but i can atleast say that your present symptoms will definitely be taken care of by cymbalta , so relax and get started on it . And to be on a safer side , you may take a low dose xanax or ativan at night , as an anti anxiety drug , to assist cymbalta.</p><p> </p><p>I hope this helps .</p><p> </p><p>Take care .</p><p> </p><p>Regards..</p>
Dr. Kaushik and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions